Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Lower back pain due to excessive alcohol intake. Drinking water, cranberry juice. Kidney condition?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1683 Questions
Question
I have consumed a large quantity of alcohol over the past week due to all the festive celebrations and now I have a dull ache in my lower back which worsens if I have another drink. I have been a heavy drinker for quite a few years, I am only 23 but started drinking at a young age. As it is my lower back Im worried it may be my kidneys. I read that kidney pain is usually a sharp stabbing pain but as previousloy noted mine is just a constant dull ache. Do you know what it could be? Im obvisouly going to lay off the alcohol now and am drinking lots of water and cranberry juice but am worried its serious.
Posted Thu, 12 Apr 2012 in Kidney Conditions
 
 
Answered by Dr. Ashish Mittal 8 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

This kind of pain can occur because of various causes like acidity (peptic ulcer disease), pancreas/ liver/or kidney disease. Your problem appears primarily due to acidity.

You are right that pain originating from the kidney occurs in the back but peptic ulcer disease can also cause pain in the back.
I would suggest the following:
•     You can take Tablet Tums 1 tablet twice daily for relief. If the pain is severe, you can take tablet ranitidine 150 mg twice daily for 5 days. This should provide considerable relief
•     Totally avoid alcohol and smoking
•     Avoid spicy and greasy food
•     Try and eat small meals at frequent intervals


But I would suggest that you get yourself examined by a physician who can examine you and prescribe appropriate investigations like ultrasound whole abdomen, liver/kidney function test and upper gastrointestinal endoscopy which may be needed in your case.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Dr Ashish Mittal, MD
Above answer was peer-reviewed by
 
Follow-up: Lower back pain due to excessive alcohol intake. Drinking water, cranberry juice. Kidney condition? 39 hours later
So from your answer it seems you are saying this is serious, as all your suggestions are some sort of disease? Could this not just be something like dehydration or just too much drinking causing some slight inflammation or something alike?
Follow-up: Lower back pain due to excessive alcohol intake. Drinking water, cranberry juice. Kidney condition? 41 minutes later
Also why Tums? Isn't this for indigestion etc?? For the stomach and not the kidneys?
 
 
Answered by Dr. Ashish Mittal 7 hours later
Hello again,

Peptic ulcer disease that affects the stomach/duodenum occurs due to inflammation of mucosal lining. If severe, it can lead to ulcer formation. Acidity can also cause indigestion.
For final diagnosis, appropriate investigations may be needed in your case.
TUMS also works as an antacid and excessive alcohol intake (like in your case) stimulates the formation of excessive acid which leads to pain in and around the stomach area. TUMS does not have any role in kidney disease and it is unlikely that you are suffering from any kidney disease.
Hope this answer your query. Please accept my answer if you have no follow up queries.

Wish you good health and happy new year.
Regards,
Dr Ashish Mittal, MD
Above answer was peer-reviewed by
 
Follow-up: Lower back pain due to excessive alcohol intake. Drinking water, cranberry juice. Kidney condition? 15 hours later
Hi,

Thank you for your reply. The back pain has nearly completely subsided now thankfully :) this happened by stopping the alcohol and as I was previously a heavy drinker, I am now having withdrawal symptoms on top of anxiety so it seems to be one thing after another! I cant seem eat much at all, struggling with even one meal a day and when I do it doesn't stay down long. I am weak and fatigued but I am guessing these go hand-in-hand with the lack of nutrition I am getting? Also have trouble sleeping and feel very stressed. I hear these are side affects of alcohol withdrawal. So all my problems seem to be down to my drinking history ultimately! I have been mostly off the drink now for 4 days (having 1 small glass a day to temporarily help with my withdrawal symptoms as I know it is XXXXXXX and hard to just go cold turkey) but most the time I am not feeling myself at all, tempting me to get back on it, which I know is the wrong thing to do. I am assuming once the initial hard bit is over, I will start feeling much better? As at the moment I feel worse than I did when drinking and feel this hard work is for no benefit to me! Feeling depressed and weak and rather panicky at some points of the day especially night time which isn't nice, especially as I go back to work tomorrow. I hope I will be ok! Also lastly, I have seen on some forums that lower back pain can be a sign of lymphoma which also worries me!

Thanks greatly for your help!
XXXXXXX
 
 
Answered by Dr. Ashish Mittal 9 hours later
Hello XXXXXXX
Thanks for reverting.

I appreciate your decision of quitting alcohol. It is good that you are stopping it gradually to prevent severe withdrawal.

But it is better if you take help of psychiatrist or de addiction specialist. They can prescribe some medicine to you to prevent withdrawal. The symptoms would get better as time passes.

Back pain can occur in several conditions. The fact that your backache improved after quitting alcohol suggests that it was due to acidity. It is unlikely that you have lymphoma since you don’t have any other symptoms. Also, I would suggest that you follow my previous recommendations for better results.
I hope I have answered your query. Please accept my answer if you have no further queries.
Regards,
Dr Ashish Mittal, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Nephrologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions